Liver Warning Urged for Painkillers
maker says it plans to add one to label
By Adam Marcus
Sept. 20 (HealthScoutNews) -- Experts are urging the federal
to mandate clearer and more consistent warning labels for
acetaminophen, and the nation's leading maker of the pain and
fever remedy has announced it is ready to do so.
Concerned that many
Americans accidentally take toxic doses of acetaminophen, a
Food and Drug Administration advisory panel yesterday
overwhelmingly recommended that the agency force manufacturers
to state boldly that misuse of the ubiquitous product can be
The panel said the risk of
liver damage associated with acetaminophen, the active
ingredient in Tylenol and its knockoffs, was great enough to
warrant the change. Overdoses of acetaminophen, both
intentional and accidental, are among the most common causes
of adverse drug reactions in the world, experts said.
The makers of Tylenol, the
best-selling acetaminophen product, plan to add a message on
the warning label saying the drug can damage the liver.
The FDA has determined that
acetaminophen overdoses lead to more than 56,000 emergency
room visits a year in the United States, many involving
infants and young children. Of those, about a quarter are
unintended, and 100 are deadly.
"The fear is that
people don't realize how many products contain
acetaminophen," said Laura Bradbard, an FDA spokeswoman.
Someone might take Tylenol for pain, then a cold remedy in the
same day but not know they're exceeding the maximum safe dose.
Acetaminophen is found in nearly 200 over-the-counter
products, as well as some prescription painkillers like
Percocet and Darvocet.
Bradbard said some babies
die every year because parents give them liquid acetaminophen
instead of solutions that come in droppers and are prepared
specially for infants. The two contain different
concentrations of medication, but warning labels don't offer
concrete guidance for how much is appropriate for babies.
already bears a variety of warnings. Some bottles advise
consumers not to take the painkiller with other products, like
cold remedies, that include it. Others caution about the risk
of combining the medication with three or more drinks a day of
alcohol, while others state that liver damage is a side
The FDA panel said it
wanted to see a clearer warning that liver damage could result
from overdose independent of heavy alcohol consumption.
The top recommended doses
of acetaminophen are 4 grams a day -- that's eight
extra-strength tablets -- for adults and 90 milligrams per
kilogram a day for children. A single dose of 150 mg per
kilogram, or about 7 grams, is considered poisonous to the
Those with a history of
alcohol abuse or other liver trouble may suffer harm at lower
amounts. Fasting, such as loss of appetite from a viral
illness, also appears to be factor in overdoses and liver
harm, experts said.
Dr. Susan Farrell, a
toxicologist at Brigham and Women's Hospital in Boston, said
high doses of acetaminophen are broken down by the liver into
a toxic form that can harm the organ. However, the damage is
reversible if it isn't deadly. Farrell agreed with the panel
that "probably there needs to be better" labeling to
reflect the hazard.
Dr. Anthony R. Temple, vice
president of medical and regulatory science for McNeil
Consumer & Specialty Pharmaceuticals, which makes Tylenol,
said the company would soon change its packaging to say the
medication "may cause liver damage. That makes it more
specific to the type of health problems that may occur,"
said Temple. He added that acetaminophen is "the safest
of all the [non-prescription] pain relievers if you take it at
the recommended dose."
Temple said McNeil
voluntarily put a warning on its Tylenol packaging about the
hazards of alcohol and acetaminophen in 1994, four years
before the FDA made such wording mandatory.
The FDA isn't bound by its
panel recommendations, and rarely ignores them. However, the
panel has made a similar recommendation in the past, and the
FDA never acted on it. It has been trying to issue a report on
the side effects of acetaminophen and other nonprescription
painkillers for many years.
Today the same FDA panel
took up the issue of whether to strengthen the warning labels
on aspirin and other nonprescription, nonsteroidal
anti-inflammatory drugs (NSAIDS), like ibuprofen. In
particular, the agency is looking at the risks of gastric
bleeding and kidney failure linked to the compounds. Aspirin
and its relatives are thought to cause as many as 16,500
deaths a year from stomach and intestinal problems.